DELIVERING HEALTH INFORMATION
YOU CAN TRUST SINCE 1989
Join the enews community - Terms
MEMBER
MENU
Filter by Categories
Blog
General
Lifestyle

Cholesterol-lowering drug causes skin infection

Reading time: 1 minute

Just 22 years after one of the world’s most widely-prescribed drugs for lowering cholesterol was launched, researchers have this week discovered that it has a serious ‘double-whammy’ effect that causes widespread infection and inflammation. The statin drug, simvastatin, which is marketed as Zocor and by other names, blocks the body’s natural abilities to kill infections, and it also encourages the growth of other molecules that increase inflammation in the body. Scientists from the University of Siena in Italy, who made the discovery, said that infections on the skin and in the lungs were the most common that were caused by the statin. The drug was launched in the late 1980s, and quickly established annual sales of more than $3bn. Despite its widespread use, this is the first time it has been associated with these side effects. (Source: Journal of Leukocyte Biology, 2010, 87: 433-42).

What do you think? Start a conversation over on the... WDDTY Community

  • Recent Posts

  • Copyright © 1989 - 2024 WDDTY
    Publishing Registered Office Address: Hill Place House, 55a High Street Wimbledon, London SW19 5BA
    Skip to content